Finasteride has a reputation, albeit for a very low percentage of users, of having significant side effects related to sexual abnormalities, like reduced libido, decreased semen production, erectile dysfunction etc. How true is this, and are there statistical studies available on long term use of finasteride? I'm 28, suffering from hair loss, and my doctor might prescribe fin.
Finasteride Safety in Young Men (Sexual Well Being Related)
Doctor Answers (3)
Finasteride in Young Men
You are correct, Finasteride is known to have the side effects you list. The scientific studies claim the side effects to be between one and two percent, however, to answer your question, there are no long term studies addressing this. I agree this may be unsettling and so you may consider taking a short "Drug Holiday" and give your body a break. Remember to have somebody take detailed Hair and Scalp Photos in order to get a sense of the gains or losses of hair you may be experiencing. It may also be helpful to get some Microscopic Photos in order to determine if you even are benefiting from Finasteride in the first place. It's quite possible that your hair may not even be in a state of Miniaturization and if that's the case, you don't even need to bother with the medication for now.
Finasteride Side Effects
While there have been no extensive clinical studies done to prove or disprove the link from finasteride use to side effects like low libido, impotence, etc, there have been enough reported incidences to cause an awareness. Merck also has these side effects listed on the Propecia safety data sheet. Unfortunately there is no way to know how it will affect you in advance. In the event of unwanted side effects with Propecia, discontinuing use should also stop the side effects.
The side effects of finasteride/Propecia
If you want a reference: Whiting DA, Olsen EA, Savin R, et al 2003 Efficacy and tolerability of finasteride 1mg in men aged 41-60 years with male pattern hair loss. European Journal of Dermatology 13:150-160.
The sexual side effects appear to be more common in that age group versus yours. Most of us feel as though these side effects are self limiting. If not, stopping the medication returns functioning to normal levels. The best course of action for yourself is to have an in-person consultation with a local hair transplant surgeon who can answer all of your questions and present you with suitable options.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.